Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 28, 2013, 5:17 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2013, 5:17 PM EDT (21:17 UTC)
- Expired
- May 28, 2013, 6:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Eaton County, MI, Ingham County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:40 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 28, 3:40 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 340 PM EDT TUE MAY 28 2013 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 340 PM EDT TUE MAY 28 2013 A WARM FRONT WILL CONTINUE LIFTING NORTH THROUGH LOWER MICHIGAN TONIGHT AND WEDNESDAY... AND PERIODS OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE. WARMER AND MORE HUMID CONDITIONS CAN BE EXPECTED WITH HIGHS TEMPERATURES OF 80 TO 85 INLAND FROM LAKE MICHIGAN THROUGH FRIDAY. THE COVERAGE AND FREQUENCY OF RAIN IS EXPECTED TO DECREASE BY WEDNESDAY NIGHT AS THE WARM FRONT LIFTS TOWARD UPPER MICHIGAN... BUT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED THURSDAY AND FRIDAY. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 340 PM EDT TUE MAY 28 2013 THE MAIN FORECAST CHALLENGE CONTINUES TO BE SHOWER/TSTM TRENDS AS WELL AS THE SVR WX AND HVY RAIN THREAT. THE WARM FRONT AT 18Z WAS SITUATED JUST NORTH OF THE I-96 CORRIDOR AND SFC BASED CAPES HAVE RISEN TO 1000-1500 J/KG SOUTH OF I-96. ALTHOUGH THE CONVECTION RELATED TO THE MCV HAS PUSHED EAST OF THE CWFA... MORE SPOTTY SHOWERS/TSTMS HAVE BEEN TRYING TO DEVELOP. SO FAR THESE CELLS HAVE NOT BEEN VERY IMPRESSIVE... PROBABLY BECAUSE OF SUBSIDENCE BEHIND THE DEPARTING WAVE. HOWEVER THERE IS A 40 KT LOW LEVEL JET IN PLACE AND DEEP LAYER SHEAR OF 30 TO 40 KNOTS... SO COVERAGE/INTENSITY OF CELLS MAY INCREASE THROUGH 00Z. A FEW STRONGER CELLS ARE POSSIBLE ESPECIALLY IF MORE BREAKS IN THE CLOUD COVER DEVELOP. SHORT TERM GUIDANCE SUGGESTS THAT A SOLID LINE OF CONVECTION WILL FILL IN ACROSS NRN IL THROUGH 00Z ALONG THE INSTABILITY GRADIENT... WITH A POSSIBLE EXTENSION INTO SRN LWR MI. HEAVY RAIN/LOCALIZED URBAN AND SMALL STREAM FLOODING LOOKS TO BE MORE OF A THREAT TONIGHT THAN THE SVR WX THREAT WITH REPEATING CELLS POSSIBLE. AREAS NEAR AND JUST NORTH OF I-96 HAVE ALREADY SEEN OVER AN INCH OF RAIN AND THE GROUND IS ALREADY SATURATED. AFTER ANY LINGERING MORNING CONVECTION DISSIPATES... EXPECTING A BREAK IN THE ACTION FOR WEDNESDAY AFTERNOON AND NIGHT AS THE WARM FRONT LIFTS OFF TO THE NORTH AND LITTLE OR NO FORCING IS PRESENT IN THE WARM SECTOR. THURSDAY MAY BE QUIET AS WELL OTHER THAN SOME WIDELY SCATTERED AFTERNOON/EVENING DIURNAL CELLS INLAND FROM LAKE MICHIGAN. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 340 PM EDT TUE MAY 28 2013 THE UPPER LOW TO OUR WEST WILL CONTINUE TO PUMP GULF MOISTURE TOWARD THE GREAT LAKES THROUGH THE END OF THE WEEK AND INTO THE WEEKEND. SCATTERED SHOWERS AND STORMS SHOULD CONTINUE...ALTHOUGH THERE SHOULD ALSO BE DRY PERIODS FRIDAY THROUGH SATURDAY. THE MODELS ARE IN DECENT AGREEMENT THAT A COLD FRONT COMES THROUGH SATURDAY NIGHT AND THE PCPN CHCS DIMINISH THEREAFTER. CARRIED SLGT CHC POPS INTO SUNDAY IN CASE THE FRONT IS DELAYED SOMEWHAT. MUCH COOLER AIR ARRIVES BEHIND THE FRONT FOR SUNDAY INTO EARLY NEXT WEEK...ALTHOUGH JUST HOW COOL THE MODELS DISAGREE. AFTER DAYTIME TEMPS IN THE MID 70S TO LOWER 80S FRI AND SAT...TEMPS SHOULD COOL TO THE UPPER 60S TO AROUND 70 FOR SUNDAY THROUGH TUESDAY...ALTHOUGH THE ECMWF IS EVEN COOLER. THE SUNDAY NIGHT THROUGH TUESDAY PERIOD LOOKS LARGELY DRY WITH CANADIAN HIGH PRESSURE FILLING IN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 130 PM EDT TUE MAY 28 2013 ONE ROUND OF STORMS WAS EXITING THE REGION AS OF 1730Z. MORE WIDELY SCATTERED STORMS COULD FIRE UP AT ANY TIME...HOWEVER EXPECT A MORE CONCENTRATED AREA OF STORMS TO ARRIVE BETWEEN 03Z AND 09Z AS A LOW LEVEL JET TRIGGERS MORE STORMS. AFTER 09-10Z WED EXPECT MUCH OF THE AREA WILL BE FREE OF THUNDERSTORMS. THERE WILL BE SCATTERED POCKETS OF IFR WITHIN THE STORMS...BUT LARGELY MVFR OR VFR CONDITIONS ARE EXPECTED INTO WED MORNING. THERE APPEARS TO BE ENOUGH MIXING/WIND TO PREVENT TOO MUCH OVERNIGHT FOG. VFR CONDITIONS SHOULD DEVELOP INTO EARLY/MID WED MORNING AND HOLD THROUGH 18Z. SOUTHWEST WINDS OF 10-15 KTS WILL PERSIST THROUGH MUCH OF THE NEXT 24 HOURS. && .MARINE... ISSUED AT 340 PM EDT TUE MAY 28 2013 WHILE WINDS AND WAVES SHOULD FOR THE MOST PART STAY BELOW SMALL CRAFT ADVISORY CRITERIA THE NEXT COUPLE DAYS... DENSE FOG MAY BE AN ISSUE AT TIMES AS MID 60 DEW POINTS COME ACROSS THE CHILLY LAKE WATERS. && .HYDROLOGY... ISSUED AT 340 PM EDT TUE MAY 28 2013 LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES EARLIER TODAY HAS ALREADY PROMPTED TWO RIVER ADVISORIES FOR BANKFULL...IONIA AND HOLT. ADDITIONAL LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH OR TWO WILL REMAIN POSSIBLE TONIGHT... ESPECIALLY OVER THE SRN CWFA INCLUDING THE GRAND AND KALAMAZOO BASINS. URBAN AND SMALL STREAM FLOODING IS A DISTINCT POSSIBILITY TONIGHT WHERE CELLS REPEAT... AND ADDITIONAL ADVISORIES FOR THE LARGER RIVERS MAY EVENTUALLY BE REQUIRED AS THE RUNOFF MAKES IT/S WAY THROUGH. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MEADE SHORT TERM...MEADE LONG TERM...JK AVIATION...JK HYDROLOGY...MEADE MARINE...MEADE
Hazardous weather outlook, May 28, 5:17 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 517 AM EDT TUE MAY 28 2013 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 290930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 517 AM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL...BUT THERE IS ALSO A LOW CHANCE OF A TORNADO AS WELL. STORM MOVEMENT WILL BE FROM WEST TO EAST AT ABOUT 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO
In the hours before
Special weather statement, May 28, 12:15 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT TUE MAY 28 2013
MIZ045-046-051-052-058-059-065>067-281715-
BARRY-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA-MECOSTA-MONTCALM-
1215 PM EDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEIDMAN TO MCBRIDE
TO MORGAN...MOVING NORTHEAST AT 50 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT... LANSING... ALMA...
BEAL CITY... WEIDMAN... MUIR...
LYONS... ELM HALL... ST. JOHNS...
VERMONTVILLE... SUNFIELD... CARSON CITY...
PEWAMO... HUBBARDSTON... PORTLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4247 8533 4334 8509 4372 8524 4382 8485
4382 8461 4347 8460 4347 8436 4278 8436
4278 8416 4275 8415
TIME...MOT...LOC 1612Z 252DEG 42KT 4367 8507 4337 8496
4259 8518
NJJLocal storm report, May 28, 12:57 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN EAST GRAND RAPIDS 42.94N 85.61W
05/28/2013 M1.65 INCH KENT MI TRAINED SPOTTER
UPDATED STORM TOTAL RAINFALL
&&
JMAPLESSpecial weather statement, May 28, 1:04 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
104 PM EDT TUE MAY 28 2013
MIZ059-066-067-073-074-281800-
CALHOUN-CLINTON-EATON-INGHAM-JACKSON-
104 PM EDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAVERLY TO LEE TWP
TO PULASKI...MOVING NORTHEAST AT 50 MPH.
PEA SIZED HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LANSING... JACKSON... DEWITT...
SPRINGPORT... CONCORD... EATON RAPIDS...
BROOKLYN... LESLIE... MASON...
GRASS LAKE... WILLIAMSTON... STOCKBRIDGE...
WEBBERVILLE... HANOVER... HORTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4234 8496 4282 8468 4295 8437 4278 8436
4277 8415 4207 8413 4207 8482
TIME...MOT...LOC 1703Z 241DEG 46KT 4279 8461 4239 8484
4204 8466
NJJLocal storm report, May 28, 2:27 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
227 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN OKEMOS 42.72N 84.43W
05/28/2013 M1.06 INCH INGHAM MI TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
JMAPLESLocal storm report, May 28, 2:29 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
229 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN OKEMOS 42.72N 84.43W
05/28/2013 M1.06 INCH INGHAM MI TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
JMAPLESLocal storm report, May 28, 2:58 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN GERALD R FORD ARPT 42.89N 85.53W
05/28/2013 M0.93 INCH KENT MI OFFICIAL NWS OBS
STORM TOTAL RAINFALL THROUGH 1PM
&&
JMAPLESThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:22 AM EDT | River Flood Advisory | GRR | Ionia | 5 days |
| May 28, 11:22 AM EDT | River Flood Advisory | GRR | Ingham | 35 hr |
| May 28, 12:15 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Gratiot, Ionia, Isabella | 60 min |
| May 28, 1:04 PM EDT | Special Weather Statement | GRR | Ingham, Jackson | 56 min |
| May 28, 5:37 PM EDT | Tornado Warning | GRR | Ingham | 38 min |
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton | 43 min |
| May 28, 6:14 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 46 min |
| May 28, 7:05 PM EDT | Special Weather Statement | GRR | Clinton | 55 min |
| May 28, 7:15 PM EDT | Special Weather Statement | GRR | Ionia | 45 min |
| May 28, 7:47 PM EDT | Special Weather Statement | GRR | Clinton | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.